Tennessee, 2013Hail and Damaging Winds in Tennessee, August 23, 2013
August 23, 2013 · NWS MRX · 8 events in 8 counties and zones
A weak cold front tracked through the area triggering thunderstorms across east Tennessee during the afternoon hours. A few of the storms produced a damaging thunderstorm wind downing some trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $39,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front tracked through the area triggering thunderstorms across east Tennessee during the afternoon hours. A few of the storms produced a damaging thunderstorm wind downing some trees. Hail as large as a quarter was also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 23, 12:23 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 23, 12:23 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
123 PM EDT FRI AUG 23 2013
.AVIATION...CONVECTION IS NOT DEVELOPING QUITE AS QUICKLY AS MODELS
WERE ANTICIPATING. LEFT IN VCTS THROUGH THE EVENING AS THE ISOLATED
CELLS CURRENTLY DEVELOPING WILL CONTINUE TO MOVE THROUGH THE AREA.
MIDLEVEL DRY AIR WILL MOVE INTO THE REGION THIS EVENING...LIMITING
DEVELOPMENT TO JUST A FEW SMALL ISOLATED SHOWERS. AFTER THE FRONT
MOVES THROUGH...SKIES WILL BEGIN TO CLEAR FOG DEVELOPING IN THE
EARLY MORNING AT ALL TAF SITES. EXPECT MVFR CONDITIONS AT CHA AND
TYS...WITH LIFR CONDITIONS AT TRI.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
JW
Hazardous weather outlook, Aug 23, 4:26 AM EST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 AM EDT FRI AUG 23 2013
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
526 AM EDT FRI AUG 23 2013 /426 AM CDT FRI AUG 23 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
PATCHY AREAS OF FOG WILL BE ENCOUNTERED THIS MORNING...AND COULD BE
LOCALLY DENSE ENOUGH TO REDUCE VISIBILITIES TO BETWEEN ZERO AND 1/2
OF A MILE AT TIMES.
SCATTERED THUNDERSTORMS WILL DEVELOP BY THIS AFTERNOON...BUT ARE
NOT EXPECTED TO BECOME STRONG OR SEVERE AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TG
Thunderstorm Wind, Hamblen
- When
- August 23, 1:30 PM EST to 1:40 PM EST
- Where
- Hamblen County, 1.38 mi N of Russellville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.270, -83.200
Two separate callers from the public reported several trees were snapped by the thunderstorm wind along Cane Mill Road 1 mile north of Russellville. One of the callers also reported an above ground pool was flipped into the neighbors yard.
Thunderstorm Wind, Roane
- When
- August 23, 3:30 PM EST to 3:40 PM EST
- Where
- Roane County, Kingston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 35.870, -84.520
Law enforcement personnel reported several trees and powerlines downed by thunderstorm wind across the county.
Thunderstorm Wind, Loudon
- When
- August 23, 3:50 PM EST to 3:55 PM EST
- Where
- Loudon County, 6 mi SSW of Lenoir City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 35.700, -84.311
Law enforcement personnel reported 1 tree downed by thunderstorm wind 6 miles southwest of Lenoir City at the intersection of Vonore Road and Davis Ferry Road.
Thunderstorm Wind, Blount
- When
- August 23, 3:54 PM EST to 4:00 PM EST
- Where
- Blount County, 2 mi ESE of Friendsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 35.739, -84.097
Law enforcement personnel reported 1 tree downed by thunderstorm wind 2 miles southeast of Friendsville on Big Springs Ridge Road.
Thunderstorm Wind, Monroe
- When
- August 23, 4:30 PM EST to 4:35 PM EST
- Where
- Monroe County, Madisonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 35.520, -84.370
Highway department personnel reported 2-3 trees downed by thunderstorm wind countywide.
Hail, Bledsoe
- When
- August 23, 4:54 PM CST to 4:57 PM CST
- Where
- Bledsoe County, 2 mi W of Brayton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.480, -85.216
A trained spotter reported thunderstorms produced quarter-size hail 2 miles west of Brayton.
Thunderstorm Wind, Sequatchie
- When
- August 23, 5:30 PM CST to 5:35 PM CST
- Where
- Sequatchie County, Dunlap
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 35.380, -85.380
Law enforcement personnel reported 1 tree downed by thunderstorm wind in Dunlap.
Thunderstorm Wind, Hamilton
- When
- August 23, 7:00 PM EST to 7:10 PM EST
- Where
- Hamilton County, Chattanooga
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Department of Highways
- Coordinates
- 35.050, -85.280
Highway department personnel reported 6 trees downed by thunderstorm wind countywide.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, August 23, 20132 deaths · $12,000 · 2 events
- Flash Flooding and Hail in Nevada, August 23 to 25, 2013$3.0 million · 1 in hail · 6 events
- Flash Flood and Damaging Winds in Georgia, August 23, 20131 injured · $842,000 · 70 kt wind · 8 events
- Flash Flooding in California, August 23 to 25, 2013$420,000 · 9 events
- Flash Flood in Idaho, August 23, 2013$500,000 · 1 event
- Lightning Strike in North Carolina, August 23, 2013$75,000 · 1 event
- Flash Flooding and Debris Flow in Colorado, August 23, 2013$30,000 · 65 kt wind · 5 events
- Flash Flood in Ohio, August 23, 2013$25,000 · 1 event
- Flooding in Pennsylvania, August 23, 20139 events
- Damaging Winds in Montana, August 23 to 25, 201361 kt wind · 6 events
- Flood and Heavy Rain in Florida, August 23, 2013$100 · 5 events
- Damaging Winds in Montana, August 23, 201365 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464579, 464582, 464588, 464595, 474349, 464600, 464605, 474187.